Is Headache Medication Causing Your Headaches?

Share on facebook
Facebook
Share on google
Google+
Share on twitter
Twitter
Share on linkedin
LinkedIn

Is Headache Medication Causing Your Headaches?

Did you know that your headache medication can trigger a secondary bout of headache? As ironic as that sounds, medicines meant to help you feel better can indeed bring you a rebound headache. Here are five things you should know about medication overuse headache.

How Rebound Headaches Happen

Rebound headaches happen due to regular, long-term use, and overuse of pain relievers. Often, people experience a withdrawal reaction after their pain medication wears off. If this withdrawal reaction prompts you to take more medication, you’re likely to get another headache. Ultimately, you will have more severe and more often, daily headaches.

Also, overuse of headache medicine can cause addiction to pain relievers. Besides other severe side effects, the overuse may cause more intense pain after the medicine wears off.

Drugs Associated With Rebound Headaches

Any acute headache medicine can potentially cause a rebound headache. Aspirin, acetaminophen, and other common pain relievers can lead to medication overuse headaches, especially if daily dosages are exceeded. Ibuprofen and naproxen sodium have a reduced risk of causing rebound headaches.

Combination pain medications such as medicines that combine aspirin, acetaminophen, and caffeine can also cause rebound headaches. Other common culprits include migraine medications, medications that contain butalbital, and opiates. Besides medications, overuse of soda, coffee, and other caffeinated drinks may also fuel rebound headaches.

Symptoms of a Rebound Headache

Your signs and symptoms will depend on the type of the headache you were originally treating and the type of medication used. However, you may have a medication overuse headache if a headache wakes you up early in the morning almost daily. The headache may improve after you take a pain reliever only to return as soon as the medication wears off.

You may also be overusing headache medication if nausea and restlessness often accompany your headache. Other symptoms of a rebound headache include irritability, difficulty concentrating, and memory problems.

How to Prevent Rebound Headaches

To avert medication overuse headaches, take pain relievers as prescribed. Don’t take over-the-counter painkillers for more than half a month. And if you need painkillers frequently, talk to your doctor.

And remember to take good care of yourself to prevent primary headaches. Get adequate sleep, avoid skipping meals, drink enough water, exercise regularly, and avoid common headache triggers.

Treating Medication Overuse Headaches

Restriction of pain medication is necessary if you want to break the vicious cycle of rebound headaches. Your physician may recommend you promptly stop taking the medication responsible or gradual reduction of your dosage.

The doctor may also prescribe preventive medications, injections, or cognitive-behavioral therapy. An auto accident chiropractor in Orem can also help you break the cycle of over-reliance on medications for tension headaches or migraine.

Anyone with a history of migraines, transformed migraines or tension headaches can suffer rebound headaches if they consume pain relievers too frequently. This secondary headache can then become a cycle of taking medication to relieve pain and then getting more pain when the medicine wears off. Always take medication as directed and talk to your doctor about other helpful pain management options.

Scroll to Top